[fusion_builder_container hundred_percent="no" equal_height_columns="no" menu_anchor="" hide_on_mobile="small-visibility,medium-visibility,large-visibility" class="" id="" background_color="" background_image="" background_position="center center" background_repeat="no-repeat" fade="no" background_parallax="none" parallax_speed="0.3" video_mp4="" video_webm="" video_ogv="" video_url="" video_aspect_ratio="16:9" video_loop="yes" video_mute="yes" overlay_color="" video_preview_image="" border_size="" border_color="" border_style="solid" padding_top="" padding_bottom="" padding_left="" padding_right=""][fusion_builder_row][fusion_builder_column type="1_1" layout="1_1" background_position="left top" background_color="" border_size="" border_color="" border_style="solid" border_position="all" spacing="yes" background_image="" background_repeat="no-repeat" padding_top="" padding_right="" padding_bottom="" padding_left="" margin_top="0px" margin_bottom="0px" class="" id="" animation_type="" animation_speed="0.3" animation_direction="left" hide_on_mobile="small-visibility,medium-visibility,large-visibility" center_content="no" last="no" min_height="" hover_type="none" link=""][fusion_text]
In the past few years, a wealth of scientific research has been released suggesting a link between eye problems like maculopathy and longterm exposure to popular interstitial cystitis (IC) drug Elmiron. This has led to many Elmiron patients reconsidering their use of the drug and some have discontinued using it over concerns that the Elmiron could cause vision problems.
A November 2019 study by Dr. Rachel Huckfeldt MD Ph.D. of the Harvard Medical School Department of Ophthalmology raises concerns that may be even more worrisome to Elmiron patients.
Huckfeldt's study analyzed an IC patient who took low dosages of Elmiron (200mg per day) over an 18-year period. This patient first visited a Harvard Medical School clinic when she was 62 years old because of blurry vision in her left eye and trouble seeing at night. She had been struggling with these issues for about a year.
Clinicians conducted eye studies and noticed pigmentary changes in the woman's retina. At this point, physicians were concerned that the woman may have been exposed to an agent that was toxic to the retina.
Six years after this initial visit, the patient returned to the clinic and reported that her vision had gotten worse in both eyes. An examination revealed significant increases in retinal damage and retinal atrophy.
The patient returned a third time two years later, at 69 years old. During this visit, physicians found that her eye damage had continued to get worse. Diagnostic tests were administered in an effort to pinpoint any disease-causing genes, but no other causes were found.
In 2018, an initial report of a connection between Elmiron (pentosan) use and maculopathy was released. Following this release, the Harvard patient's case was determined to be consistent with Elmiron-related maculopathy.
The patient told Harvard researchers that she had stopped using Elmiron at 63 years old, before her second and third visits to the clinic.
As a result of this information, the authors of this study have raised concerns that maculopathy may progress over time even after stopping use of Elmiron, writing that "The present case adds a new layer of concern by demonstrating progressive maculopathy continuing for up to 6 years after the cessation of PPS."
The researchers compared these findings with another medication called hydroxychloroquine (Plaquenil), which has also been linked to serious eye damage that can get worse after discontinuing usage.
The study went on to note that "This case emphasizes the need for a screening regiment that balances the demands of patients and physicians with the importance of prompt identification of early toxicity.”